Arkansas, 2016

Heat in Arkansas, June 14 to 17, 2016

June 14 to 17, 2016 · NWS TSA · 1 event in 1 county or zone

A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid to upper 90s across west central Arkansas.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid to upper 90s across west central Arkansas. This heat combined with unseasonably high humidity resulted in heat indices in the 100 to 105 degree range during the afternoons. An Army National Guard member died at Fort Chaffee, in Sebastian County, from heat-related illness on the 14th during a training exercise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 14, 10:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 14, 10:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1138 AM CDT TUE JUN 14 2016

...UPDATE...

.DISCUSSION...
Decaying MCS will continue to track across SE OK through early
afternoon with light precip expected. Otherwise a hot and humid
afternoon is expected across much of the region w/ strong
instability developing while the focused zone for ascent passes
well north of the region. The trailing frontal zone may provide a
focus across S KS into far NE OK late this evening for a few
storms however warm mid level temps suggests any coverage will
remain low.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   93  77  96  77 /  20  30  20  10
FSM   94  75  96  76 /  20  10  20  10
MLC   91  76  93  75 /  50  10  10  10
BVO   93  73  96  74 /  20  40  20  10
FYV   90  74  91  73 /  20  20  20  10
BYV   90  74  93  75 /  20  20  20  10
MKO   93  75  93  75 /  20  10  20  10
MIO   92  75  96  74 /  20  30  20  10
F10   92  76  93  75 /  20  10  10  10
HHW   91  75  92  73 /  50  10  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory from 1 PM to 8 PM CDT Wednesday for OKZ054>061-064.

AR...None.
&&

SHORT TERM...07
Hazardous weather outlook, Jun 14, 3:48 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 AM CDT TUE JUN 14 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 AM CDT TUE JUN 14 2016

...DANGEROUS HEAT AND HUMIDITY FOR MUCH OF THIS WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
THUNDERSTORMS ONGOING EARLY THIS MORNING ACROSS PARTS OF SOUTH
CENTRAL OKLAHOMA MAY MOVE INTO PORTIONS OF FAR SOUTHEAST OKLAHOMA
THROUGH MID MORNING. SEVERE WEATHER IS NOT LIKELY.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR ACROSS
PARTS OF NORTHEAST OKLAHOMA AND INTO PARTS OF NORTHWEST ARKANSAS
LATE THIS AFTERNOON AND INTO THE EVENING. A LIMITED RISK OF
DAMAGING WINDS WILL EXIST WITH THE STRONGER STORMS.

ALSO...TRIPLE DIGIT HEAT INDEX VALUES WILL BE LIKELY THIS
AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. A FEW LOCATIONS MAY SEE VALUES NEAR 105 DURING THE
HOTTEST PART OF THE DAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY AND THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...
                      DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE DANGEROUS HEAT AND HUMIDITY WILL INTENSIFY DURING THE MIDDLE
TO LATTER PART OF THIS WEEK...WITH WIDESPREAD HEAT INDEX VALUES
BETWEEN 105 AND 110 EXPECTED WEDNESDAY THROUGH FRIDAY. A HEAT
ADVISORY HAS BEEN POSTED FOR PARTS OF NORTHEAST OKLAHOMA ALONG AND
TO THE NORTH OF INTERSTATE 44 FOR WEDNESDAY AFTERNOON...AND
ADDITIONAL ADVISORIES OR WARNINGS APPEAR LIKELY THROUGH THE
REMAINDER OF THE WORK WEEK.

A FEW THUNDERSTORMS MAY OCCUR FRIDAY AND INTO SATURDAY AS A WEAK
FRONT APPROACHES FROM THE NORTH.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
HEAT STRESS IMPACTS SHOULD BE EXPECTED FROM MID TO LATE WEEK
AS THIS IS THE FIRST EXTENDED EXCESSIVE HEAT PERIOD OF THE
SEASON.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

1 heat. Local standard time, as filed.

Heat, Sebastian

When
June 14, 11:00 AM CST to June 17, 7:00 PM CST
Where
Sebastian forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Sebastian2016-06-1432MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653322.